Iatrogenic hypercortisolism complicating triamcinolone acetonide injections in patients with HIV on ritonavir-boosted protease inhibitors.
Pain Physician. 2012 Nov-Dec;15(6):489-93
Authors: Fessler D, Beach J, Keel J, Stead W
Epidural corticosteroid injection is a commonly used approach for managing back pain of several etiologies. The risk of clinical complications from systemic absorption is felt to be rare. Ritonavir is a protease inhibitor whose potent cytochrome P450 3A4 inhibition is exploited for pharmacologic boosting in human immunodeficiency virus (HIV) infection. It has been associated with systemic hypercortisolism when used in combination with nasal and inhaled corticosteroids. This is a case series describing 2 patients with HIV on ritonavir-containing regimens who developed iatrogenic hypercortisolism following epidural injection of triamcinolone acetonide. The 2 patients developed cushingoid symptoms, with detectable serum triamcinolone acetonide levels weeks after their epidural injections. Their symptoms took several weeks to resolve, in one case necessitating a change to an HIV regimen that did not contain ritonavir. Iatrogenic hypercortisolism is a rarely reported, but potentially devastating complication of injectable corticosteroids. Individuals receiving ritonavir-based therapy appear to be at increased risk for this process due to pharmacologic boosting of the corticosteroid. The preponderance of reported cases of iatrogenic hypercortisolism following injectable corticosteroids has involved triamcinolone acetonide, which may be due to the relatively rapid absorption characteristics and high serum levels of this compound compared with other preparations. For individuals on ritonavir-containing HIV therapy, we recommend close coordination with the involved HIV clinicians prior to use of injectable corticosteroids, and avoidance of injections with triamcinolone acetonide whenever possible. Choosing an alternative corticosteroid preparation to triamcinolone acetonide may reduce the risk of systemic absorption, though more research is needed to confirm this hypothesis.
PMID: 23159966 [PubMed – indexed for MEDLINE]